Alert archive / Florida / Coastal Flood Statements in 2016
Coastal Flood Statement 5, NWS Key West, FL
NWS Key West, FL issued this coastal flood statement at Oct 13, 2016, 5:06 AM EDT for Monroe County, Florida. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Oct 13, 2016, 5:06 AM EDT (09:06 UTC)
- Expired
- Oct 13, 2016, 11:00 PM EDT
- In force
- 18 hr
- Issued by
- NWS Key West, FL
County Monroe County, FL
The radar
The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 00:00Z, 9.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 611 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- -114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
797 WHUS42 KKEY 130906 CFWKEY COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE KEY WEST FL 506 AM EDT THU OCT 13 2016 FLZ076>078-140300- /O.NEW.KKEY.CF.S.0005.161013T0906Z-161014T0300Z/ MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- 506 AM EDT THU OCT 13 2016 ...MINOR COASTAL FLOODING OF LOW-LYING AREAS POSSIBLE TODAY... * COASTAL FLOODING...WATER LEVELS AROUND THE FLORIDA KEYS WILL BE SEASONABLY HIGH TODAY AND TONIGHT...WITH MINOR COASTAL FLOODING OF LOW-LYING AREAS POSSIBLE...ESPECIALLY AROUND HIGH TIDE. * TIMING...WATER LEVELS WILL PEAK AROUND HIGH TIDE THIS MORNING BETWEEN ABOUT 700 AM AND 1000 AM...AND AGAIN TONIGHT BETWEEN ABOUT 700 PM AND 1000 PM. WATER LEVELS LIKELY WILL REMAIN ELEVATED ALONG THE EASTERN SHORES OF FLORIDA BAY...INCLUDING BARNES... BLACKWATER...AND BUTTONWOOD SOUNDS. * IMPACTS...MINOR SALTWATER FLOODING OF LOW-LYING STREETS AND LOTS IS POSSIBLE. SOME STORM DRAINS MAY OVERFLOW...AND SOME DOCKS AND SEAWALLS MAY BE OVERTOPPED. PLEASE REPORT ANY COASTAL FLOODING TO YOUR FLORIDA KEYS NATIONAL WEATHER SERVICE AT 305-295-1316 EXTENSION 3. YOU MAY ALSO PROVIDE REPORTS AND PICTURES VIA SOCIAL MEDIA. FIND US AT NWSKEYWEST ON TWITTER AND FACEBOOK. $$ KASPER
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 13, 5:04 AM EDT, 2 minutes earlier.
Area forecast discussion, Oct 13, 5:04 AM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Key West FL
504 AM EDT Thu Oct 13 2016
.DISCUSSION...
Changes to Forecast -- Rain chances were increased over the next
few days, and reduced Monday night. Today's thunderstorm coverage
was trimmed back to just the Straits this afternoon. Otherwise,
minor adjustments were made to the digital forecast database,
including tweaks to weather, qpf, sky cover, wind, wave height, and
temperature elements. A Coastal Flood Statement will be forthcoming
this morning, highlighting possible minor coastal flooding mainly at
high tide today and tonight.
Current Situation and Analysis -- Satellite and radar analysis show
a narrow swath of clouds and showers extending from the northern
Bahamas to the extreme southeastern Gulf of Mexico. Surface
observations indicate that several Keys island communities have
received rain overnight, although most amounts have been less than
a tenth of an inch. Data from the Key West Wednesday evening
radiosonde balloon indicated evidence of both further air mass
modification in the boundary layer, as well as some ascent and
destabilization in the midtroposphere. Additional regional upper-
data reveal a trough/cyclonic vorticity maximum centered around
700 mb, and having migrated west-southwestward during the last
few days. Currently, air temperatures in most Keys island
communities are in the mid or upper 70s, with dewpoint temperatures
in the mid 70s. Northeast winds range from 5 to 15 mph, depending
on exposure and extent of decoupling due to rain-cooled air.
Prognostic Overview -- The general reasoning behind our forecasts
has not changed too much. The mid-level trough/cyclonic vorticity
maximum is now manifest in the observations, and seems likely to
migrate slowly west-southwestward over the next few days. In
addition, a little more near-surface air mass modification is
likely before the near-surface air attains equilibrium with the
underlying sea surface. Therefore, we have increased rain chances
a bit for the next few periods. The atmosphere should be
sufficiently unstable enough for a few thunderstorms over the
Straits of Florida this afternoon, and the rest of the service
area tonight or Friday. A continental anticyclone currently
centered over the Great Plains should migrate slowly eastward
before undergoing expansion and intensification beneath a building
upper ridge over the eastern United States this weekend. The
anticyclone then will migrate southward as large-scale midlatitude
trough migrates eastward across the northern continental United
States, resulting in increasingly drier and stable air flushing
southward across the Florida Peninsula during the Sunday-
Wednesday time frame. We removed thunderstorm chances Monday
night and beyond due to the expected increase in static stability.
Coastal flooding -- Tides are running seasonably high, with a
positive anomaly of up to a foot in some areas. This anomaly
is likely due to ocean mass adjustments associated with
large-scale wave-swell-Florida Current interactions due to both
the presence of Hurricanes Matthew and Nicole over the western
part of the Atlantic Basin and persistent onshore flow along
the eastern Florida Peninsula. In any case, a Coastal Flood
Statement issuance will be forthcoming shortly.
&&
.MARINE...
A Small Craft Advisory is in effect for Florida Bay, the extreme
southeastern Gulf of Mexico, Hawk Channel, and the Straits of
Florida within 20 nautical miles of the Keys. A Small Craft
Exercise Caution headline applies to the offshore Straits
(beyond 20 nautical miles). A large high pressure system over
the eastern United States and western North Atlantic will maintain
fresh to occasionally strong northeasterly breezes across Florida
Keys coastal waters today through Monday.
&&
.AVIATION...
Today, Periodic VFR cigs will continue with bases of stratocumulus/
nimbostratus aoa FL040-060 AGL, but short duration MVFR/IFR cigs
and/or surface visibility will occur at either or both the EYW and
MTH terminals within isolated to scattered showers. Amendments will
be issued as necessary. Outside of showers, surface winds will
average from 040 degrees AOA 10 knots this morning, increasing to
12 to 14 knots with gusts around 20 knots after 13/14Z.
&&
.CLIMATE...
On this date in Florida Keys weather history, in 1879, 4.22 inches
of rain fell at Key West, setting the daily maximum rainfall record.
Rainfall records have been maintained at Key West since 1871.
&&
.PRELIMINARY POINT TEMPS/POPS...
Key West 85 77 86 78 / 30 30 30 30
Marathon 85 77 86 78 / 30 30 30 30
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory in effect for GMZ031-GMZ032-GMZ033-
GMZ034-GMZ035-GMZ042-GMZ043-GMZ044-GMZ052-GMZ053-GMZ054-
GMZ055.
&&
Public/Marine/Fire...Kasper
Aviation/Nowcasts....Futterman
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywestHazardous weather outlook, Oct 12, 5:13 AM EDT, 23 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KEY WEST FL 513 AM EDT WED OCT 12 2016 FLZ076>078-GMZ031-032-131000- MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- FLORIDA BAY INCLUDING BARNES SOUND, BLACKWATER SOUND, AND BUTTONWOOD SOUND- BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE- 513 AM EDT WED OCT 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SMALL CRAFT ADVISORY MAY BE REQUIRED THURSDAY THROUGH FRIDAY NIGHT ACROSS THE BAY AND GULFSIDE WATERS FROM CRAIG KEY TO THE WEST END OF THE SEVEN MILE BRIDGE. ISOLATED THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH MONDAY. THE PRIMARY THUNDERSTORM HAZARD WILL BE LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GMZ033>035-042>044-052>055-072>075-131000- GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT AND BEYOND 5 FATHOMS- GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL- GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL OUT TO 5 FATHOMS- HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF- HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT TO THE REEF- HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL OUT TO THE REEF- STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM- STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT 20 NM- STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF HALFMOON SHOAL OUT 20 NM- STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY TORTUGAS OUT 20 NM- STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT- STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE 20 TO 60 NM OUT- STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF HALFMOON SHOAL 20 TO 60 NM OUT- STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY TORTUGAS 20 TO 60 NM OUT- 513 AM EDT WED OCT 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH THE REST OF THIS MORNING FOR THE EXTREME SOUTHEASTERN GULF OF MEXICO...HAWK CHANNEL...AND STRAITS OF FLORIDA. NORTHEAST WINDS NEAR 20 KNOTS WILL PREVAIL THROUGH THE REST OF THE MORNING...WITH SEAS UP TO EIGHT FEET IN THE GULF STREAM. A SMALL CRAFT ADVISORY MAY BE REQUIRED TONIGHT ACROSS THE OFFSHORE GULF WATERS 20 TO 60 NM WEST OF MAINLAND MONROE COUNTY AS WELL AS THE WATERS IN THE EXTREME SOUTHEASTERN GULF OF MEXICO. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SMALL CRAFT ADVISORY MAY BE REQUIRED AGAIN THURSDAY THROUGH FRIDAY NIGHT ACROSS THE EXTREME SOUTHEASTERN GULF OF MEXICO...HAWK CHANNEL...AND STRAITS OF FLORIDA. ISOLATED THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH TUESDAY. THE PRIMARY THUNDERSTORM HAZARD WILL BE LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KASPER/FUTTERMAN
Nearby
Coastal Flood Statements in Florida, 2016Every coastal flood statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.